Mississippi, 2010

Damaging Winds in Mississippi, June 9 to 10, 2010

June 9 to 10, 2010 · NWS JAN · 4 events in 2 counties and zones

A weak disturbance moved across the region and produced isolated severe storms with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A weak disturbance moved across the region and produced isolated severe storms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 9, 2:23 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 2:23 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT WED JUN 9 2010

.DISCUSSION...CONVECTIVE LATE AFTERNOON STILL LOOKING PROBABLE AS
PWATS OF NEAR 2 INCHES OVER MUCH OF THE REGION ALONG WITH WIDESPREAD
SURFACE DEWPOINTS IN THE M70S...ESPECIALLY FOR THE DELTA. EARLY
MORNING ROUND OF TSRA OVER NERN MS DEPOSITED A WEAK OUTFLOW BOUNDARY
FROM NEAR MACON TO GRENADA THAT WAS LIFTING NEWD. AN AXIS OF
INSTABILITY WITH MINUS 9 LIFTED INDEXES REMAINS FROM BASTROP/WINNSBORO
IN NERN LA TO AROUND GRENADA/WEST POINT AREAS. A STEADY SSW FEED OF
GULF MOISTURE REFUELING THE AIR MASS AND EARLIER RAOBS IMPRESSIVE
WITH RATHER HIGH WET MICROBURST CHECKLIST VALUES IN THE LIKELY
CATEGORY. PROGGED TEMP/DEWPTS OF 93/74 YIELD SBCAPES NEAR 4300J/KG...
DCAPE 11-1200J/KG...AND MID LEVEL LAPSE RATES NEARLY 7C. WILL KEEP
MENTION OF POTENTIAL GUSTY WINDS/HEAVY RAINS IN PORTIONS OF NERN
LA...SE AR AND NW MS THROUGH SUNSET. REF SPC DAY 1 OUTLOOK.

LATEST RUC DEVELOPS CONVECTION ALONG THE MS RIVER WITHIN THE NEXT FEW
HOURS AND THEN BUILDS IT EWD TO AROUND I-55 AND THEN DISSIPATING BY
04-06Z. AS A RESULT...KEEPING POPS TO 60 PERCENT N AND W BEFORE DARK
WHILE KEEPING 30-40 ALONG AND W OF THE NATCHEZ TRACE. HWOJAN HANGING
ON WITH ISOLATED SEVERE STORMS...ESPECIALLY NORTHWEST OF A LINE FROM
JONESVILLE TO NATCHEZ TO JACKSON TO MACON.

LATER TONIGHT/THURSDAY THE MID LEVEL COLD POOL IN NRN TX OPENS UP AND
LIFTS INTO THE OZARKS AS LONG WAVE TROUGH DIGS OVER THE WRN CONUS.
PLENTY OF CONVECTIVE CLOUD DEBRIS AND OUTFLOW BOUNDARIES TO WORK WITH
ON THURSDAY SO POPS WILL REMAIN IN THE SCATTERED CATEGORY FOR MAINLY
AFTERNOON SHRA/TSRA. BY THURSDAY NIGHT/FRIDAY...THE WRN CONUS TROUGH
AMPLIFIES RIDGING OVER THE SERN CONUS WHICH WILL BRING WARMER
AFTERNOON TEMPS/HEAT INDEXES THAT THE MEX HAS BEEN TRYING TO FORECAST
AROUND HERE FOR THE PAST WEEK TO TEN DAYS. STILL BELIEVE WE MAY START
PUSHING ON THE HEAT ADVISORY CRITERIA STARTING FRIDAY AND LASTING
THROUGH THE WEEKEND HOWEVER MODELS PERSIST IN TRYING TO MIX OUT OUR
AFTERNOON DEWPOINTS TO KEEP US BELOW THE 105F THRESHOLD...WE SHALL
SEE IF THAT PANS OUT. SOME PROGGED RAOBS SUGGEST U90S MAY OCCUR WHICH
WOULD BE PUSHING CLOSER TO RECORD HOT LEVELS./40/

LONG TERM...SATURDAY THROUGH WEDNESDAY...THE EXTENDED PORTION OF THE
FORECAST WILL MOSTLY BE DOMINATED BY BUILDING HIGH PRESSURE OVER THE
REGION AND CONTINUED WARM AND MUGGY CONDITIONS. BUILDING 500MB
HEIGHTS OVER THE ARKLAMISS REGION CONTINUE THROUGH THE WEEKEND TO
AROUND 595DM AS A TROUGH DIGS OUT WEST. THIS WILL RESULT IN CONTINUED
WARM TEMPERATURES ACROSS THE REGION. HIGHS EACH DAY SHOULD REACH INTO
THE MIDDLE 90S. OVERNIGHT LOWS WILL NOT DROP OFF MUCH AND ONLY FALL TO
THE LOWER TO MID 70S. THESE TEMPERATURES...COMBINED WITH AMPLE MOISTURE
IN THE ATMOSPHERE...SHOULD CREATE RATHER UNCOMFORTABLE CONDITIONS FOR
RESIDENTS FRIDAY THROUGH SUNDAY. AFTERNOON HEAT INDEX VALUES DURING
THE WEEKEND WILL REACH INTO THE LOW 100S...FLIRTING WITH 105 IN SOME
LOCATIONS. WHILE THIS WILL REMAIN SLIGHTLY BELOW LOCAL HEAT ADVISORY
CRITERIA...THIS IS SOMETHING THAT WILL HAVE TO BE MONITORED WITH
LATER FORECASTS. IN ADDITION...SMALL POPS WILL REMAIN IN THE FORECAST
DURING THIS TIME AS DAYTIME HEATING SHOULD BE ENOUGH TO DESTABILIZE
THE ATMOSPHERE FOR MOSTLY DIURNAL SHOWERS AND THUNDERSTORMS.

BY LATE SUNDAY...THE UPPER RIDGE BEGINS TO BREAK DOWN SOME AS A
FRONT TRIES TO ENTER THE REGION FROM THE NORTH. THIS WEAK FRONT WILL
SLOWLY OOZE DOWN INTO THE ARKLAMISS SUNDAY NIGHT INTO MONDAY WITH
SHOWERS AND THUNDERSTORMS ACCOMPANYING THE FRONT. THE FRONT LOOKS TO
STALL GENERALLY AROUND THE COAST AND SERVE AS A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH THE REMAINDER OF THE FORECAST
PERIOD. TEMPERATURES SHOULD BECOME SLIGHTLY CLOSER TO NORMAL WITH
THIS FROPA AND OVERNIGHT LOWS A LITTLE COOLER THAN RECENT DAYS DUE
TO SLIGHTLY DRIER AIR FILTERING IN BEHIND IT.

GFS MOS TEMPS HAVE BEEN RUNNING A LITTLE WARM AS OF LATE AND
ADJUSTED TEMPS A LITTLE CLOSER TO ENSEMBLE NUMBERS FOR PORTIONS OF
THE PERIOD. /28/

&&

.AVIATION...EXPECT VFR OCNL MVFR SKIES THIS AFTERNOON WITH SCT-BKN
DECKS 1500-3000 FEET AND BKN-OVC 3-5K FEET. SHOWERS AND TSTMS WILL
BE SCATTERED OVER THE AREA TODAY...ESPECIALLY OVER WRN AND NRN
SECTIONS OF THE REGION...WITH BRIEF PERIODS OF HEAVY RAINFALL
LOWERING CIGS/VSBY TO IFR/LIFR CONDITIONS. ISOLATED SEVERE STORMS
WILL ALSO DEVELOP WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING
DOWNBURST WINDS. SHOWERS AND TSTMS WILL BE ON THE DECREASE BY EARLY
EVENING WITH MOST ACTIVITY ENDING BY 10 PM. CLOUD DECKS WILL
GENERALLY BE SCT BY 10 PM. LIGHT FOG WILL BE POSSIBLE LATE TONIGHT
WITH PATCHES OF IFR VSBY POSSIBLE TOWARD MORNING IN AREAS WHERE
HEAVIER RAINFALL OCCURS./03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  93  74  94 /  27  29  15  21
MERIDIAN      72  93  72  95 /  35  28  18  21
VICKSBURG     74  92  74  94 /  34  27  15  23
HATTIESBURG   72  94  72  95 /  19  23   8  20
NATCHEZ       74  92  75  94 /  22  31  11  22
GREENVILLE    74  92  75  94 /  42  42  27  28
GREENWOOD     73  91  74  94 /  42  42  22  32

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jun 9, 1:43 PM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT WED JUN 9 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
243 PM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. ALTHOUGH
ALL AREAS WILL SEE AT LEAST A SMALL POTENTIAL FOR SEVERE STORMS...
THE BEST CHANCE WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND WEST AND NORTH MISSISSIPPI ALONG AND NORTHWEST OF A
LINE FROM JONESVILLE TO NATCHEZ TO JACKSON TO MACON. STORMS WILL HAVE
THE POTENTIAL FOR WIND GUSTS OF 60 MPH OR HIGHER AND QUARTER SIZE HAIL.
THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL FOR PERIODS OF HEAVY
RAINFALL WHICH MAY PRODUCE PONDING WATER ON ROADWAYS AND IN AREAS
WHERE DRAINAGE IS POOR.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A WEAK
DISTURBANCE MOVES ACROSS THE REGION. A FEW STORMS WILL BECOME
SEVERE...FUELED BY THE VERY MOIST AND UNSTABLE AIR MASS CURRENTLY
POSITIONED OVER THE AREA. THE CHANCE OF SEVERE THUNDERSTORMS WILL
DECREASE AFTER SUNSET AND MOST ACTIVITY WILL END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, Jun 9, 5:18 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
618 PM CDT WED JUN 9 2010

ARZ074-075-LAZ007>009-015-023-MSZ034-100000-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA-
RICHLAND LA-FRANKLIN LA-WASHINGTON MS-
618 PM CDT WED JUN 9 2010

...STRONG THUNDERSTORMS PRODUCING INTENSE LIGHTNING...TORRENTIAL
RAIN...AND GUSTY WINDS MOVING ACROSS NORTHEAST LOUISIANA AND
SOUTHEAST ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN...WIND
GUSTS TO 45 MPH...AND PEA SIZED HAIL...WAS LOCATED FROM PORTLAND
TO 4 MILES SOUTH OF START AT 617 PM CDT...MOVING EAST AT 10 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS.

PEOPLE IN SOUTHERN CHICOT AND SOUTHEASTERN ASHLEY COUNTIES...AND
NORTH CENTRAL FRANKLIN...RICHLAND...NORTH CENTRAL EAST CARROLL...
WEST CARROLL AND EASTERN MOREHOUSE PARISHES SHOULD MONITOR THESE
STORMS CLOSELY.

AEG
Local storm report, Jun 9, 5:41 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      3 W BONITA              32.92N 91.73W
06/09/2010                   MOREHOUSE          LA   LAW ENFORCEMENT

            HIGH WATER ACROSS OLD BONITA ROAD

&&

GERARD
Local storm report, Jun 9, 5:45 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     4 ESE BASTROP           32.74N 91.84W
06/09/2010  E50 MPH          MOREHOUSE          LA   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS GEORGE GARDNER ROAD

&&

GERARD
Local storm report, Jun 9, 5:58 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
658 PM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 SW BASTROP            32.75N 91.93W
06/09/2010                   MOREHOUSE          LA   UTILITY COMPANY

            POWERLINES DOWN ON SW SIDE OF BASTROP

0530 PM     TSTM WND DMG     HAMBURG                 33.23N 91.80W
06/09/2010                   ASHLEY             AR   LAW ENFORCEMENT

            POWERLINES DOWN ON S CHERRY STREET. LIKELY CAUSED BY
            OUTFLOW FROM STORMS PASSING JUST WEST OF TOWN.

0547 PM     TSTM WND DMG     4 NNE BERLIN            33.13N 91.75W
06/09/2010                   ASHLEY             AR   UTILITY COMPANY

            POWERLINES DOWN.

&&

GERARD
Special weather statement, Jun 9, 6:48 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
748 PM CDT WED JUN 9 2010

LAZ024-026-100120-
CATAHOULA LA-CONCORDIA LA-
748 PM CDT WED JUN 9 2010

...STRONG THUNDERSTORM NEAR ACME...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF ACME AT 748 PM CDT...
MOVING NORTHEAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN SOUTHWEST CONCORDIA AND SOUTHERN CATAHOULA PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

AEG
Special weather statement, Jun 9, 6:51 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
751 PM CDT WED JUN 9 2010

MSZ028>030-032-033-100120-
CLAY MS-WEBSTER MS-MONTGOMERY MS-OKTIBBEHA MS-CHOCTAW MS-
751 PM CDT WED JUN 9 2010

...STRONG THUNDERSTORMS DEVELOPING IN THE HIGHWAY 82 CORRIDOR...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF SHERWOOD AT 751
PM CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

OTHER STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF NORTHERN
CHOCTAW AND WESTERN OKTIBBEHA COUNTIES.

PEOPLE IN NORTHERN CHOCTAW...WESTERN OKTIBBEHA...SOUTH CENTRAL WEBSTER
AND SOUTH CENTRAL CLAY COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

AEG

The radar

The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
June 9, 7:34 PM CST to 7:37 PM CST
Where
Oktibbeha County, 1.5 mi SSW of Adaton to 2.85 mi NNE of Longview
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.460, -88.940

Numerous trees and power lines were knocked down across Oktibbeha County.

Thunderstorm Wind, Choctaw

When
June 9, 7:35 PM CST
Where
Choctaw County, 2.7 mi SW of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.340, -89.260

A power line was blown down just southwest of Chester.

Thunderstorm Wind, Oktibbeha

When
June 9, 7:48 PM CST
Where
Oktibbeha County, 5.14 mi NNW of Starkville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.540, -88.860

Several trees and power lines were blown down northwest of Starkville.

Thunderstorm Wind, Oktibbeha

When
June 10, 6:50 PM CST
Where
Oktibbeha County, 0.9 mi SE of Starkville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.460, -88.820

A couple of power lines were blown down in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237844, 237848, 237845, 237847.